Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 78, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 3, 2019, 1:16 PM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2019, 1:16 PM CDT (18:16 UTC)
- Expired
- May 3, 2019, 2:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brewster County, TX, Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 192 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:45 PM CDT, 31 minutes earlier.
Area forecast discussion, May 3, 12:45 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1245 PM CDT Fri May 3 2019 .UPDATE... Hi-Res short term models are showing enough instability and shear to support severe convection across the lower Trans Pecos and Permian Basin this afternoon. SPC has upgraded a large portion of our area to a slight risk and we have updated the forecast to mention the chance for severe weather this afternoon. The biggest change from yesterday is the chance the dryline could be active bringing the severe threat farther north into southeastern New Mexico. Large hail will be the main threat with a smaller strong wind threat. There will also be an isolated tornado threat near any weak boundaries (not including the dryline due to its poor orientation with respect to storm motion). && .DISCUSSION... See 18Z aviation discussion below. && .AVIATION... MVFR CIGs have lifted everywhere except MAF, which will become VFR within the next couple of hours. Scattered storms are expected to develop from HOB to FST and move east impacting those TAF sites from 20-02Z. Hennig && .PREV DISCUSSION... /issued 415 AM CDT Fri May 3 2019/ DISCUSSION... Last night's storms have moved off to the SE, but provided up to 3" of rainfall in portions of the lwr Trans Pecos before doing so. Return flow has backed the dryline all the way up against the mtns and even beyond, w/a Td of 57 at Dell City at 08Z. In the bigger picture, WV imagery shows an upper trough moving thru the Rockies, which is forecast to move thru West Texas and Southeast New Mexico later today. W/the dryline backed up as far as it is, both the NAM and the GFS suggest convection could redevelop early, mainly south of I-20. To the north, a cold front is forecast to try to backdoor into the NE zones. Steep mid-lvl lapse rates of 8.5C/km are already in place area-wide, so the main concern continues to be hail. W/regard to damaging winds, these have not materialized over the past few days/convective events. Typically, the GFS has dried out the PBL too quickly each afternoon, whereas NAM soundings have done a bit better job of retaining moisture. Considering the current position of the dryline, the NAM seems more reasonable. Even so, NAM soundings generate dcapes in excess of 1000J/kg as the trough passes thru later today, so a wind threat cannot be ruled out either. Soundings also maintain high enough SRH that a tornado threat still exists, especially w/cells interacting w/residual boundaries knocking about. We'll keep the mention of severe restricted to the HWO. Sat/Sun, a dirty ridge builds in behind the trough, w/moisture remaining in place as the dryline remains backed up against the mtns. Convection looks to develop along the dryline each day, where best chances look to reside. Forecast soundings looks similar to today's, and we'll continue mentioning a svr threat in the HWO. Next week, SW flow aloft develops as a trough makes landfall on the west coast and ejects thru the region Wed, followed by a deeper, secondary trough Thu. Convective chances remain confined to, and east of, the dryline each day. Thursday, chances increase NE as a cold front tries to backdoor into the area. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 77 56 77 59 / 60 30 10 10 Carlsbad 85 57 82 58 / 10 10 20 10 Dryden 83 63 83 64 / 60 20 10 10 Fort Stockton 84 59 83 62 / 60 20 10 10 Guadalupe Pass 82 55 79 58 / 10 10 10 0 Hobbs 82 53 78 57 / 50 20 10 10 Marfa 82 50 83 52 / 20 0 20 10 Midland Intl Airport 82 57 81 60 / 60 30 10 10 Odessa 82 56 81 60 / 60 20 10 10 Wink 86 59 84 60 / 40 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/10
Hazardous weather outlook, May 3, 3:07 AM CDT, 10 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 307 AM CDT Fri May 3 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-040815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 307 AM CDT Fri May 3 2019 /207 AM MDT Fri May 3 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Severe thunderstorms are possible today into tonight for portions of the area. Large hail, damaging winds, and an isolated tornado are possible with these storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe thunderstorms are possible Saturday and Sunday across parts of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 3, 1:02 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
102 PM CDT Fri May 3 2019
TXZ075-279-031845-
Pecos TX-Central Brewster County TX-
102 PM CDT Fri May 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 145 PM CDT...
At 101 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Marathon, or 37 miles south of Fort Stockton,
moving east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central Pecos
and north central Brewster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3024 10306 3040 10310 3041 10306 3043 10310
3062 10271 3020 10261
TIME...MOT...LOC 1801Z 259DEG 13KT 3036 10301
HCThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:07 PM CDT | Special Weather Statement | MAF | Brewster | 38 min |
| May 2, 7:18 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 42 min |
| May 2, 7:32 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 58 min |
| May 2, 7:36 PM CDT | Special Weather Statement | MAF | Terrell | 39 min |
| May 2, 7:54 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 51 min |
| May 2, 7:57 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| May 2, 7:58 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 62 min |
| May 2, 8:25 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 2, 8:31 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 59 min |
| May 2, 8:46 PM CDT | Special Weather Statement | MAF | Terrell | 29 min |
| May 2, 9:20 PM CDT | Special Weather Statement | MAF | Terrell | 25 min |
| May 2, 9:28 PM CDT | Areal Flood Advisory | MAF | Terrell | 3 hr |
| May 2, 9:34 PM CDT | Special Weather Statement | MAF | Terrell | 26 min |
| May 2, 9:51 PM CDT | Special Weather Statement | MAF | Terrell | 24 min |
| May 2, 10:05 PM CDT | Special Weather Statement | MAF | Terrell | 25 min |
| May 2, 10:17 PM CDT | Special Weather Statement | MAF | Terrell | 28 min |
| May 2, 10:48 PM CDT | Special Weather Statement | MAF | Terrell | 27 min |
| May 3, 1:02 PM CDT | Special Weather Statement | MAF | Pecos | 43 min |
| May 3, 3:07 PM CDT | Special Weather Statement | MAF | Winkler | 23 min |
| May 3, 3:29 PM CDT | Special Weather Statement | MAF | Gaines | 31 min |
| May 3, 3:30 PM CDT | Special Weather Statement | MAF | Ward | 45 min |
| May 3, 3:39 PM CDT | Special Weather Statement | MAF | Ector | 36 min |
| May 3, 3:44 PM CDT | Special Weather Statement | MAF | Cochran | 16 min |
| May 3, 3:48 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 42 min |
| May 3, 3:59 PM CDT | Special Weather Statement | MAF | Gaines | 31 min |
| May 3, 4:13 PM CDT | Special Weather Statement | MAF | Ward | 47 min |
| May 3, 4:19 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 56 min |
| May 3, 4:28 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 47 min |
| May 3, 4:34 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves, Ward, Winkler | 56 min |
| May 3, 4:37 PM CDT | Tornado Warning | MAF | Ector, Winkler | 23 min |
| May 3, 5:30 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Reeves, Ward | 45 min |
| May 3, 5:33 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 41 min |
| May 3, 6:08 PM CDT | Special Weather Statement | MAF | Martin | 37 min |
| May 3, 6:10 PM CDT | Special Weather Statement | MAF | Borden | 35 min |
| May 3, 6:15 PM CDT | Special Weather Statement | MAF | Glasscock | 45 min |
| May 3, 6:17 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 33 min |
| May 3, 6:29 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 32 min |
| May 3, 6:47 PM CDT | Special Weather Statement | MAF | Gaines | 28 min |
| May 3, 6:49 PM CDT | Special Weather Statement | MAF | Howard | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.